Virginia, 2018Damaging Winds in Virginia, June 22, 2018
June 22, 2018 · NWS RNK · 10 events in 5 counties and zones
Strong surface heating and low level convergence south of an approaching cold front was supported aloft a passing upper level disturbance. This resulted in a favorable environment for multiple severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating and low level convergence south of an approaching cold front was supported aloft a passing upper level disturbance. This resulted in a favorable environment for multiple severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 1:53 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 22, 1:53 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
253 PM EDT Fri Jun 22 2018
.SYNOPSIS...
A frontal boundary will drift slowly north tonight as a wave of low
pressure along it moves east. Scattered to numerous showers and
thunderstorms are expected across the region into tonight. The rain
may be heavy at times. Low pressure will move from the Ohio Valley
to the eastern Great Lakes Saturday, then eastward across New
England Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 253 PM EDT Friday...
Flash Flood Watch remain in effect until midnight for
VAZ046-047-058-059.
A closed upper low over Indiana this afternoon will open up and
northeast tonight into Saturday. Numerous showers and thunderstorms
have developed this afternoon in the unstable air across our region.
SPC Mesoscale analysis at 18z showed Surface based CAPES from 1k to
2500 j/kg and LIs from minus 2 to minus 4 across our forecast area.
The Effective bulk wind shear still demonstrates a pocket of 30 to
40 knot this afternoon. SPC in the Day One Convective outlook
continued a slight risk of severe weather in our northeastern
portion of the forecast area with marginal risk elsewhere.
There remains a potential for supercells. Damaging winds, heavy
rains and hail are the primary threat with deeper convection.
Showers and thunderstorms will move east across our area
this afternoon into tonight. HiResW-arw-east and HRRR capture
the main band of convection quite well for this afternoon. The
NAM,GFS and ECMWF showed scattered storms moving east across the
region tonight. Spokes of energy associated with the upper low
may result in lingering showers overnight especially in the west.
Areas of low clouds and fog will develop overnight especially
where heavier rain falls this afternoon. Low temperatures tonight
will range from the upper 50s in the mountains to around 70 degrees
in the piedmont.
With the movement of the low pressure center northeast, the warm
front will continue to advance north Saturday with the cold front
pushing east. The cold front should move across our area Saturday
afternoon into Saturday night. Shortwaves rotating around the upper
trough will enhance convection. The Latest day 2 convective outlook
placed a marginal chance to our east and to our west. In any case,
expected scattered showers and thunderstorms again on Saturday.
High temperatures will vary from around 70 degrees in the northwest
mountains to near 90 degrees in the piedmont.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 253 PM EDT Friday...
500MB heights rising Saturday night through Monday night. Flow is
zonal Saturday night and Sunday with more ridging by Monday. A 60
knot jet streak over the West Virginia and Pennsylvania Sunday will
provide some shear and upper diffluence during the afternoon and
evening.
Downsloping winds and 850MB temperatures across southern Virginia
and northern North Carolina will result in above normal temperatures
east of the Blue Ridge on Sunday. Will stay on the warm side of
guidance for maximum temperatures.
Confidence for all elements is average.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 253 PM EDT Friday...
Upper ridge over the forecast area on Tuesday. Northern jet stream
remains progressive and models in decent agreement bringing the next
trough through the northeast United States on Wednesday and
Thursday.
Surface high pressure over the northeast and Mid Atlantic on Tuesday
will move offshore by Wednesday. This will mean a return of moisture
and a daily thunderstorm threat each afternoon and evening.
Potential for west to northwest surface to 850MB winds on Thursday
and Friday as seen on the ECMWF may limit areal coverage of
precipitation. Temperatures will be slightly above normal through
the period.
Confidence for all elements is average Tuesday and Wednesday and
below average for Thursday and Friday probability of precipitation.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 135 PM EDT Friday...
VFR/MVFR conditions with pockets of IFR/LIFR associated with
convection and frontal boundary expected this afternoon into
tonight. Gusty winds around thunderstorms may hinder aviation
operations.
North and east of the front cigs into IFR category across
central and eastern VA. Southwest of the front conditions
generally are MVFR to VFR. Scattered to numerous showers
and thunderstorms will spread east across our region this
afternoon into tonight. KROA,KBCB and KLWB all have a good
chance of having a thunderstorm this afternoon. Expect
areas of low clouds and fog to develop overnight with leftover
convection lingering especially in the west. Morning low clouds
and fog will lift by late morning return most areas to VFR and
MVFR.
Medium confidence in ceilings,visibilities and winds during the
taf period.
.Extended Aviation Discussion...
Similar conditions anticipated into Saturday with scattered
convection. The best chance of a thunderstorm will occur across
northwest portions of the forecast area. A cold front will
finally sweep through the region Sunday with improving
conditions Monday and Tuesday. Isolated to scattered MVFR
showers and thunderstorms are possible Wednesday.
&&
.EQUIPMENT...
As of 200 PM EDT Friday...
The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ046-047-
058-059.
NC...None.
WV...None.
&&
SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM
EQUIPMENT...Hazardous weather outlook, Jun 22, 9:33 AM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1033 AM EDT Fri Jun 22 2018
NCZ001>004-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507-
508-231445-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1033 AM EDT Fri Jun 22 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms are possible today.
Thunderstorms may be capable of damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of strong to isolated severe thunderstorms may occur
Saturday and Sunday. Very heavy rainfall may also result in
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ046-047-058-059-231445-
Appomattox-Buckingham-Halifax-Charlotte-
1033 AM EDT Fri Jun 22 2018
...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch through this evening.
Scattered strong to severe thunderstorms with heavy rains are
possible today. Thunderstorms may be capable of damaging winds, and
an isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of strong to isolated severe thunderstorms may occur
Saturday and Sunday. Very heavy rainfall may also result in
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ035-044-045-231445-
Rockingham-Caswell-Amherst-Pittsylvania-Campbell-
1033 AM EDT Fri Jun 22 2018
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms are possible today.
Thunderstorms may be capable of damaging winds, and an isolated
tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of strong to isolated severe thunderstorms may occur
Saturday and Sunday. Very heavy rainfall may also result in
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 1:21 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT FRI JUN 22 2018
VAZ018-019-WVZ044-221845-
Craig-Alleghany-Monroe-
221 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...CENTRAL
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND NORTHEASTERN MONROE
COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
Until 245 PM EDT
At 220 PM EDT, a strong thunderstorm was located over Craig Springs,
moving north at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Jordan Mines...
Paint Bank...
Sweet Springs...
Craig Springs...
and Earlehurst.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3771 8007 3746 8015 3744 8032 3769 8033
TIME...MOT...LOC 1820Z 192DEG 21KT 3749 8024
RS
Special weather statement, Jun 22, 1:34 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT FRI JUN 22 2018
NCZ001-221900-
Ashe-
234 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
ASHE COUNTY...
Until 300 PM EDT
At 234 PM EDT, a strong thunderstorm was located near Trout, moving
east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Trout...
and Baldwin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3652 8151 3636 8144 3632 8161 3635 8164
3635 8165 3638 8171
TIME...MOT...LOC 1834Z 256DEG 8KT 3636 8165
RSSpecial weather statement, Jun 22, 1:35 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
235 PM EDT FRI JUN 22 2018
VAZ034-221915-
Bedford-
235 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BEDFORD COUNTY...
Until 315 PM EDT
At 235 PM EDT, a strong thunderstorm was located over Moneta, moving
northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bedford...
and Moneta.
This includes The following Location The National D-Day Memorial.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3717 7962 3722 7969 3742 7956 3728 7936
TIME...MOT...LOC 1835Z 223DEG 14KT 3722 7963
RS
Special weather statement, Jun 22, 1:57 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
257 PM EDT FRI JUN 22 2018
VAZ014-022-221930-
Montgomery-Roanoke-
257 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROANOKE AND NORTHEASTERN MONTGOMERY COUNTIES...
Until 330 PM EDT
At 257 PM EDT, a strong thunderstorm was located over Bradshaw,
moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elliston-Lafayette...
Bradshaw...
and Elliston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3737 8009 3720 8021 3725 8029 3736 8023
3737 8021
TIME...MOT...LOC 1857Z 229DEG 17KT 3728 8022
RSSpecial weather statement, Jun 22, 1:59 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT FRI JUN 22 2018
VAZ009-012-221930-
Wythe-Smyth-
259 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SMYTH AND SOUTHWESTERN WYTHE COUNTIES...
Until 330 PM EDT
At 259 PM EDT, a strong thunderstorm was located over Flatridge,
moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Speedwell...
Cripple Creek...
and Crockett.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3694 8117 3680 8105 3680 8106 3676 8120
3676 8127 3675 8129 3674 8136 3677 8139
TIME...MOT...LOC 1859Z 234DEG 20KT 3677 8131
RSSpecial weather statement, Jun 22, 2:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT FRI JUN 22 2018
VAZ034-221945-
Bedford-
316 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL BEDFORD COUNTY...
Until 345 PM EDT
At 316 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bedford...
Forest...
and Goode.
This includes The following Location The National D-Day Memorial.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3732 7928 3721 7949 3732 7956 3744 7935
3734 7927
TIME...MOT...LOC 1916Z 239DEG 15KT 3727 7947
RSThunderstorm Wind, Salem (C)
- When
- June 22, 2:16 PM EST to 2:22 PM EST
- Where
- Salem (C) County, 3.59 mi WSW of Salem (C) to 2.19 mi W of Salem (C)
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.283, -80.112
One tree was blown down by thunderstorm winds along Butt Hollow Road, while another was blown down along Shirley Road.
Thunderstorm Wind, Salem (C)
- When
- June 22, 2:30 PM EST
- Where
- Salem (C) County, 1.38 mi S of Salem (C)
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 37.280, -80.049
A large limbed was snapped off of a tree along Tennessee Street by thunderstorm winds.
Thunderstorm Wind, Campbell
- When
- June 22, 2:46 PM EST
- Where
- Campbell County, 1.2 mi W of Timberlake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.331, -79.272
A tree was blown down onto a house by thunderstorm winds along Independence Circle.
Thunderstorm Wind, Bedford
- When
- June 22, 2:52 PM EST
- Where
- Bedford County, 2.77 mi NNE of Forest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.408, -79.264
One tree was blown down by thunderstorm winds near the intersection of Shadwell Drive and Hawkins Mill Road.
Thunderstorm Wind, Campbell
- When
- June 22, 3:19 PM EST
- Where
- Campbell County, 2.01 mi ENE of Posm
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.390, -79.045
One tree was blown down by thunderstorm winds near the intersection of Cabin Field Road and Stage Road.
Thunderstorm Wind, Charlotte
- When
- June 22, 4:15 PM EST to 4:19 PM EST
- Where
- Charlotte County, 1.16 mi SW of Keysville to 2.68 mi NNE of Keysville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 37.038, -78.494
Reports were received from multiple sources of dozens of trees being blown down by thunderstorm winds in the community of Keysville, including several trees down along Watts Lane, and at least one tree having been blown down along Highway 15.
Thunderstorm Wind, Halifax
- When
- June 22, 7:20 PM EST
- Where
- Halifax County, 1.12 mi N of Rabat
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.986, -78.932
One power line was blown down by thunderstorm winds along Clarkton Road.
Thunderstorm Wind, Halifax
- When
- June 22, 7:30 PM EST
- Where
- Halifax County, 0.95 mi WNW of Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.927, -78.835
One tree was blown down by thunderstorm winds near the intersection of Morton's Ferry Road and Hardings Mill Road.
Thunderstorm Wind, Halifax
- When
- June 22, 7:44 PM EST
- Where
- Halifax County, 0.23 mi WNW of Clover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.831, -78.734
One tree was blown down by thunderstorm winds in the community of Clover.
Thunderstorm Wind, Charlotte
- When
- June 22, 8:00 PM EST
- Where
- Charlotte County, 1.35 mi WSW of Wylliesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.843, -78.603
One tree was blown down by thunderstorm winds along McGuire Lane near the community of Wylliesburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 22 to 23, 20182 deaths · 6 events
- Tornadoes and Damaging Winds in Alabama, June 22, 20183 injured · $2,000 · EF2 · 25 events
- Damaging Winds in Mississippi, June 22, 20181 injured · $589,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 22, 2018$134,000 · 1 in hail · 20 events
- Flash Flooding and Hail in Arkansas, June 22 to 24, 2018$58,000 · 1.25 in hail · 34 events
- Tornado and Damaging Winds in Georgia, June 22, 2018$119,000 · EF0 · 19 events
- Hail and Damaging Winds in Oklahoma, June 22 to 23, 2018$32,000 · 1.25 in hail · 42 events
- Damaging Winds in Tennessee, June 22, 2018$120,000 · 70 kt wind · 5 events
- Tornado and Flood in Texas, June 22, 20181 injured · EF0 · 40 events
- Flash Flooding and Flooding in Virginia, June 22, 2018$10,000 · 24 events
- Hail and Damaging Winds in Louisiana, June 22, 2018$24,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Kansas, June 22, 2018$800 · 78 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766183, 758144, 758145, 766182, 766185, 766186, 766180, 766177, 766178, 766179.